Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 8:47 PM CDT for 4 counties in Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 8:47 PM CDT (01:47 UTC)
- Expired
- Apr 5, 2017, 9:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Macon County, AL, Montgomery County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:48 PM CDT | HAIL 0.5 | Pike Road, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:50 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
438
WUUS54 KBMX 060147
SVRBMX
ALC051-087-101-123-060230-
/O.NEW.KBMX.SV.W.0108.170406T0147Z-170406T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
847 PM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Elmore County in east central Alabama...
Central Macon County in southeastern Alabama...
South central Tallapoosa County in east central Alabama...
Northeastern Montgomery County in south central Alabama...
* Until 930 PM CDT
* At 846 PM CDT, a severe thunderstorm was located over Waugh, or 10
miles southwest of Milstead, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Tuskegee, Tallassee, Notasulga, Milstead, Shorter,
Franklin, Auburn University In Montgomery, Reeves Airport, Lake
Tuskegee, Tuskegee National Forest, Waugh, Liverpool, Tallapoosa
City, Mount Meigs, Tysonville, Victoryland, Liberty City, Mitylene
and Uphapee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
and east central Alabama.
LAT...LON 3229 8588 3230 8590 3227 8591 3227 8598
3224 8600 3221 8607 3238 8618 3258 8581
3258 8572 3260 8571 3258 8569 3258 8566
3257 8566 3247 8545
TIME...MOT...LOC 0146Z 243DEG 44KT 3234 8604
HAIL...1.25IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
519
WWUS54 KBMX 060200
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
900 PM CDT WED APR 5 2017
ALC051-101-123-060210-
/O.CAN.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Elmore AL-Tallapoosa AL-Montgomery AL-
900 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE...SOUTH
CENTRAL TALLAPOOSA AND NORTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3231 8585 3233 8589 3244 8595 3245 8593
3245 8588 3247 8587 3248 8585 3249 8589
3249 8580 3258 8580 3258 8572 3260 8571
3258 8569 3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0200Z 243DEG 44KT 3242 8586
$$
ALC087-060230-
/O.CON.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
900 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL MACON COUNTY...
At 900 PM CDT, a severe thunderstorm was located over Milstead,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
Tuskegee, Tuskegee National Forest, Liberty City, I 85 Rest Area,
Uphapee Creek, Moton Field Municipal Airport and Cross Keys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3231 8585 3233 8589 3244 8595 3245 8593
3245 8588 3247 8587 3248 8585 3249 8589
3249 8580 3258 8580 3258 8572 3260 8571
3258 8569 3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0200Z 243DEG 44KT 3242 8586
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite777
WWUS54 KBMX 060211
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
911 PM CDT WED APR 5 2017
ALC087-060230-
/O.CON.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
911 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL MACON COUNTY...
At 911 PM CDT, a severe thunderstorm was located over Tuskegee,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tuskegee, Notasulga, Franklin, Liverpool, Tuskegee National Forest,
Lake Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3231 8585 3234 8587 3241 8581 3248 8577
3258 8574 3258 8572 3260 8571 3258 8569
3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0211Z 246DEG 45KT 3246 8569
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite214
WWUS54 KBMX 060227
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
927 PM CDT WED APR 5 2017
ALC087-060237-
/O.EXP.KBMX.SV.W.0108.000000T0000Z-170406T0230Z/
Macon AL-
927 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MACON COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.
LAT...LON 3231 8585 3234 8587 3241 8581 3248 8577
3258 8574 3258 8572 3260 8571 3258 8569
3258 8566 3257 8566 3247 8545
TIME...MOT...LOC 0227Z 243DEG 44KT 3255 8548
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:50 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 5, 6:50 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 650 PM CDT Wed Apr 5 2017 .UPDATE... For 00Z Aviation. && .DISCUSSION... Effective warm front roughly positioned from northern Sumter County northeast across southern Bibb County east across southern Talladega County and into southern Cleburne County. The airmass is continuing to rapidly destabilize south of the warm front with temperatures in the low to mid 70's along the U.S. Highway 80 corridor along with dew points in the lower 70's across our southern tier of counties. We continue to monitor the potential for large hail with thunderstorms near and north of the warm front and for the increasing potential of all convective hazards to the southwest across southern Alabama. Our concern continues to increase with discrete storms moving out of Clarke and Monroe Counties and into Wilcox County while additional discrete storms are moving out of Escambia and Conecuh Counties and into Covington County. These storms will pose a threat to Selma/Montgomery/Troy areas through the next few hours. Visible satellite imagery indicates some breaks in the clouds from Washington County north to Tuscaloosa County. Solar radiation will help to further raise temperatures and will result in further airmass destabilization through the remainder of the morning hours across our western and southwest counties. The latest derived hodograph from the KBMX radar velocity wind profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm relative helicities of 108 m2/s2. The environment remains supportive of severe thunderstorms and tornadoes south of the warm front. 05 && .AVIATION... 00Z TAF Discussion. Main TSRA activity is near the NE tafs ASN/ANB, but with the boundary not through MGM/TOI, they could still see further development for the next few hours. Winds have shifted for TCL/ BHM/EET. Will see very windy conditions behind the front through much of tomorrow. 08 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 46 59 40 62 36 / 50 20 10 0 0 Anniston 45 59 40 63 38 / 60 20 10 0 0 Birmingham 46 62 43 63 39 / 30 10 10 0 0 Tuscaloosa 46 64 43 65 39 / 20 10 0 0 0 Calera 46 63 43 64 40 / 40 10 10 0 0 Auburn 47 61 42 62 40 / 60 10 10 0 0 Montgomery 51 66 44 66 41 / 60 10 0 0 0 Troy 50 65 43 65 39 / 60 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 PM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. && 05/08
Hazardous weather outlook, Apr 5, 7:23 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 723 PM CDT Wed Apr 5 2017 ALZ011>015-017>050-070330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 723 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible ahead of and along an advancing cold front across portions of east Central Alabama with tornadoes, damaging straight line winds, and large hail all possible. The best chances for severe thunderstorms along with strong tornadoes will be along, north, and east of a Gadsden to Lake Martin to Lafayette line. The threat will end from west to east after the front moves through and could go to as late as 9 PM across the far eastern counties. Behind the storms and the front look for windy conditions with sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions will continue to be possible during the daytime hours through around 7 PM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be necessary through this evening.
In the hours before
Local storm report, Apr 5, 8:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL WETUMPKA 32.55N 86.20W
04/05/2017 E0.25 INCH ELMORE AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL ASHLAND 33.27N 85.84W
04/05/2017 E0.25 INCH CLAY AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL SANTUCK 32.63N 86.13W
04/05/2017 E0.50 INCH ELMORE AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL CENTRAL 32.68N 86.10W
04/05/2017 E0.25 INCH ELMORE AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL KELLYTON 32.98N 86.03W
04/05/2017 E0.50 INCH COOSA AL EMERGENCY MNGR
&&
MALLocal storm report, Apr 5, 8:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG SANTUCK 32.63N 86.13W
04/05/2017 ELMORE AL EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE
ROAD.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 26 min |
| Apr 5, 7:15 PM CDT | Tornado Warning | BMX | Cleburne | 15 min |
| Apr 5, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 27 min |
| Apr 5, 8:29 PM CDT | Tornado Warning | BMX | Tallapoosa | 9 min |
| Apr 5, 8:35 PM CDT | Tornado Warning | BMX | Chambers | 25 min |
| Apr 5, 8:57 PM CDT | Tornado Warning | BMX | Chambers | 18 min |
| Apr 5, 9:05 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 29 hr |
| Apr 5, 9:38 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 37 min |
| Apr 6, 4:45 AM CDT | River Flood Warning | BMX | Sumter | 60 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.